Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 52, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 2, 2002, 7:17 PM EDT for Jefferson County, Sevier County, Tennessee. It was in force for 43 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 2, 2002, 7:17 PM EDT (23:17 UTC)
- Expired
- May 2, 2002, 8:00 PM EDT
- In force
- 43 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
Counties Jefferson County, TN, Sevier County, TN
The radar
The Knoxville radar (KMRX), 29 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 2, 7:30 PM EDT | Thunderstorm Wind | Dandridge, TN | |
| May 2, 7:55 PM EDT | Thunderstorm Wind | Sevierville, TN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 2, 1:30 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.3 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1583 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 689 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- 219 m²/s²
- 0-3 km storm-relative helicity
- 391 m²/s²
- Significant tornado parameter
- 2.3
- Supercell composite
- 10.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMRX 022317
SVRMRX
TNC089-155-030000-
/NEW.KMRX.SV.W.0075.022317-030000/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
717 PM EDT THU MAY 2 2002
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
JEFFERSON COUNTY IN EAST TENNESSEE
SEVIER COUNTY IN EAST TENNESSEE
* UNTIL 800 PM EDT
* AT 715 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM NEAR KODAK...OR 8 MILES NORTHWEST OF
SEVIERVILLE...MOVING EAST AT 45 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
DANDRIDGE AROUND 725 PM EDT
7 MILES NORTH OF CHESTNUT HILL AROUND 730 PM EDT
WHITE PINE AROUND 735 PM EDT
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
WINDS UP TO 70 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES...
AND DAMAGE CHIMNEYS AND TV ANTENNAS.
HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
SEEK A STURDY SHELTER IMMEDIATELY
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING. $$
LAT...LON 3610 8367 3599 8365 3579 8374 3592 8330
3613 8327 3615 8339What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 3:10 PM EDT, 4 hours 7 minutes earlier.
Area forecast discussion, May 2, 3:10 PM EDT, 4 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 310 PM EDT THU MAY 2 2002 ACTIVE WEATHER PATTERN CONTINUES AS COLD FRONT BARRELS THROUGH THE FORECAST AREA LATER TODAY AND THEN STALLS OUT NEAR THE TN/GA STATE LINE. THIS BOUNDARY WILL PROVIDE A FOCUS FOR A CONTINUED THREAT OF PRECIP ESPECIALLY IN THE SOUTHERN HALF OF THE FORECAST AREA THROUGH EARLY SATURDAY. A SHORTWAVE WILL APPROACH THE AREA LATE FRIDAY/EARLY SATURDAY WHICH WILL INDUCE OVER-RUNNING PRECIP OVER THE ENTIRE FORECAST AREA. THIS FEATURE WILL MOVE RAPIDLY EASTWARD AND BE ESSENTIALLY OUT OF THE AREA BY MID-DAY SATURDAY. TIME-HEIGHTS SHOW A DEEP MOISTURE PROFILE FOR EARLY SATURDAY WITH PRECIPITABLE WATER OVER 1.5 INCHES PROJECTED BY THE MESOETA FORECAST SOUNDINGS. HAVE TENDED TO FAVOR AVN MOS FOR BOTH TEMPS AND POPS FOR DAYS 1-3. FCSTID = 23 PRELIMINARY NUMBERS FOLLOW: CHA 61 70 55 71 / 70 40 70 50 TYS 55 67 50 67 / 70 40 60 40 TRI 50 64 46 61 / 70 20 50 30 OQT 55 67 50 67 / 70 40 60 40 .MRX... NC...NONE. TN...SEVERE THUNDERSTORM WATCH NUMBER 208 ALL COUNTIES. VA...SEVERE THUNDERSTORM WATCH NUMBER 208 ALL COUNTIES. LCM
In the hours before
Local storm report, May 2, 6:13 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
613 PM EDT THU MAY 2 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0605 PM ROCKWOOD TN 1.00 INCH HAIL
05/02/02 ROANE REPORTED BY DISPATCH.
DAELocal storm report, May 2, 6:24 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
624 PM EDT THU MAY 2 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0620 PM PIKEVILLE TN WIND DAMAGE
05/02/02 BLEDSOE TREES DOWN. REPORTED BY
DISPATCH.
DAELocal storm report, May 2, 6:56 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
656 PM EDT THU MAY 2 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0640 PM SPRING CITY TN WIND DAMAGE
05/02/02 RHEA TREES DOWN. REPORTED BY
DISPATCH.
0650 PM DECATUR TN WIND DAMAGE
05/02/02 MEIGS TREES DOWN. REPORTED BY
DISPATCH.
DAELocal storm report, May 2, 7:03 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
703 PM EDT THU MAY 2 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0645 PM POWELL TN WIND DAMAGE
05/02/02 KNOX TREES DOWN. REPORTED BY
DISPATCH.
DAELocal storm report, May 2, 7:10 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
710 PM EDT THU MAY 2 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0707 PM OAK RIDGE TN .75 INCH HAIL
05/02/02 ANDERSON REPORTED BY SPOTTERS.
DAELocal storm report, May 2, 7:12 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
712 PM EDT THU MAY 2 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0702 PM ROCKWOOD TN WIND DAMAGE
05/02/02 ROANE TREES DOWN. REPORTED BY
SPOTTERS
DAEThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 10:27 PM EDT | Severe Thunderstorm Warning | MRX | Sullivan | 48 min |
| May 1, 10:59 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Johnson | 46 min |
| May 2, 5:53 PM EDT | Severe Thunderstorm Warning | MRX | Roane | 52 min |
| May 2, 5:56 PM EDT | Severe Thunderstorm Warning | MRX | Bledsoe, Sequatchie | 49 min |
| May 2, 6:19 PM EDT | Severe Thunderstorm Warning | MRX | Meigs, Rhea | 41 min |
| May 2, 6:27 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Knox | 48 min |
| May 2, 6:40 PM EDT | Severe Thunderstorm Warning | MRX | Loudon, Roane | 50 min |
| May 2, 7:14 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Knox | 46 min |
| May 2, 7:18 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Loudon, McMinn, Monroe | 57 min |
| May 2, 7:30 PM EDT | Severe Thunderstorm Warning | MRX | Sullivan | 45 min |
| May 2, 7:40 PM EDT | Severe Thunderstorm Warning | MRX | Cocke | 50 min |
| May 2, 7:56 PM EDT | Severe Thunderstorm Warning | MRX | Sevier | 34 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.